Free
Case Report  |   October 1996
Cardiac arrest after esmolol administration: a review of acute beta-blocker toxicity
Article Information
Case Report   |   October 1996
Cardiac arrest after esmolol administration: a review of acute beta-blocker toxicity
The Journal of the American Osteopathic Association, October 1996, Vol. 96, 616. doi:10.7556/jaoa.1996.96.10.616
The Journal of the American Osteopathic Association, October 1996, Vol. 96, 616. doi:10.7556/jaoa.1996.96.10.616
Abstract

An 11-year-old, 25-kg girl with congenital myelomeningocele was scheduled for posterior spinal fusion because of progressive scoliosis. After induction of general anesthesia and administration of a standard dose of intravenous esmolol hydrochloride, her cardiac rhythm progressed to asystole. Although given ephedrine, epinephrine, and atropine sulfate, the patient's normal heart rhythm could not be restored until calcium chloride was administered. A review of the medical literature indicates that the optimal treatment for acute beta-blocker toxicity is intravenous glucagon. Calcium administration should also be considered. Acute esmolol toxicity may be self-limiting because of its extremely short half-life.